[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.129.82. Please contact the publisher to request reinstatement.
Article
June 1980

Pulmonary Effects of Topical Timolol

Author Affiliations

From the Division of Respiratory Diseases, Department of Medicine, University of Washington, Seattle.

Arch Intern Med. 1980;140(6):843-844. doi:10.1001/archinte.1980.00330180117034
Abstract

Timolol, a β-adrenergic blocking agent, recently became available for the treatment of glaucoma. We report the occurrence of acute bronchospasm in a previously asymptomatic asthmatic patient following topical use of timolol. Therapy with the drug was discontinued, and four weeks later the patient was challenged with two drops of 0.5% timolol. A 25% decrease in forced expiratory volume at one second (FEV,) was demonstrated at one hour. The fall in FEV, was even greater (47%) when the patient was rechallenged with four drops. We emphasize the need to avoid topical β-adrenergic blocking agents in asthmatic patients.

(Arch Intern Med 140:843-844, 1980)

×